Alabama, 2003

Damaging Wind in Alabama, June 12, 2003

June 12, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 1:30 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 12, 1:30 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 PM CDT THU JUN 12 2003

ITS THAT MOST MESOSCALE TIME OF THE YEAR.  LOTS OF RAIN OUT THERE
THIS AFTERNOON...AND FIRST PERIOD POPS WILL DEPEND ON HOW THINGS
EVOLVE BETWEEN NOW AND ZONE RELEASE TIME.  AFTER THIS BATCH OF
SHOWERS AND STORMS MOVE THROUGH THIS EVENING...AND AFTER A BRIEF
RESPITE...I WOULDNT BE SURPRISED TO SEE THE NEXT WAVE (NOW IN LA)
MOVE IN HERE LATER ON TONIGHT AND EARLY TOMORROW.  THAT SEEMS WHAT
THE MODELS ARE SORT OF SHOWING...WITH WINDS EVENTUALLY SHIFTING
AROUND MORE TO THE WEST TOMORROW...AND THE MAIN CHANCE OF RAIN
COMING TOMORROW MORNING.  WELL SEE.

YET ANOTHER SHORTWAVE...OR SERIES OF SHORTWAVES...SWINGS ACROSS ON
SATURDAY...SO THE UNSETTLED PATTERN WILL CONTINUE.  THE EXTENDED
MAPS FROM NCEP ARE A LITTLE DISCONCERTING...WITH A STATIONARY FRONT
DEPICTED WEST-TO-EAST ACROSS THE MIDDLE OF ALABAMA FROM NEXT MONDAY
THROUGH THURSDAY.  SHOULD THAT VERIFY...WE VERY WELL COULD HAVE SOME
PRETTY HEFTY RAINFALL TOTALS FOR THE WEEK.  WILL CONTINUE WITH THE
ONGOING FORECAST OF GOOD CHANCES OF STORMS EACH DAY.

BHM 071/086/072/087 ?647
MGM 072/087/072/091 ?735

.BHM...NONE.
Hazardous weather outlook, Jun 12, 12:30 PM CST, 2 hours 47 minutes before
ALZ011>015-017>050-122029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE AIR...AND UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL BRING CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
DUE TO THE INFLUENCES OF THE UPPER LEVEL DISTURBANCES...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL ALABAMA TODAY.
THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE STRONG
DAMAGING...WET MICROBURST WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING.  MANY LOCATIONS OVER WESTERN ALABAMA RECEIVED
FROM 1 TO 2 INCHES OF RAIN LATE YESTERDAY OR EARLY THIS MORNING.
WITH RELATIVELY SLOW MOVING STORMS EXPECTED TODAY...LOCALIZED
FLOODING COULD WILL BE A CONCERN AS WELL.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

THE BASIC PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL
PERSIST OVER THE AREA INTO NEXT WEEK.  THIS WILL AT LEAST MEAN
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD.  WHILE SIGNIFICANT UPPER LEVEL
DYNAMICS ARE NOT NOTED AT THIS TIME...AN INCREASE IN DYNAMICS COULD
RESULT IN MORE STRONG STORMS.

A FRONT SHOULD MOVE INTO THE AREA BY THE BEGINNING OF NEXT WEEK...
AND REMAIN OVER THE AREA FOR A FEW DAYS. THIS MIGHT RESULT IN
RAINFALL CONTINUING OVER SEVERAL LOCATIONS DAY AFTER DAY...AND
POSSIBLE FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT.  STAY TUNED TO THIS
DEVELOPING WEATHER SITUATION.

In the hours before

Special weather statement, Jun 12, 12:54 PM CST, 2 hours 23 minutes before
ALZ042-044-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES AND MONTGOMERY
COUNTIES UNTIL 245 PM CDT...

AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PINTLALA...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR PINTLALA...
SNOWDOUN...DANNELLY FIELD...MONTGOMERY AND MOUNT MEIGS THROUGH 245 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3223 8651 3249 8623 3243 8619 3242 8602
          3236 8600 3210 8638
Special weather statement, Jun 12, 1:29 PM CST, 1 hour 48 minutes before
ALZ023-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 300 PM
CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FOSTERS...MOVING NORTHEAST AROUND 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FOSTERS...
NORTHPORT...TUSCALOOSA...HOLT...BROOKWOOD AND KELLERMAN THROUGH 300
PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3318 8775 3304 8762 3332 8715 3350 8732
Special weather statement, Jun 12, 1:39 PM CST, 1 hour 38 minutes before
ALZ024>026-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
239 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR SHELBY...JEFFERSON AND ST.
CLAIR COUNTIES UNTIL 330 PM CDT...

AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING NORTHEAST AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAKE PURDY...
INVERNESS...HOMEWOOD...CAHABA HEIGHTS...LEEDS...TRUSSVILLE...MOODY
AND SPRINGVILLE THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3345 8686 3333 8671 3363 8629 3381 8650
Local storm report, Jun 12, 2:28 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    FOSTERS                   AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     A FEW TREES DOWN.
                                          REPORTED BY TUSCALOOSA
                                          SHERIFFS OFFICE.

0242 PM    TUSCALOOSA                AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     A COUPLE OF TREES DOWN IN
                                          THE GAINESVILLE ROAD
                                          AREA.  REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0250 PM    TUSCALOOSA                AL   WIND DAMAGE
06/12/03   TUSCALOOSA                     NUMEROUS TREES AND POWER
                                          LINES DOWN.  REPORTED BY
                                          TUSCALOOSA COUNTY EMA.

0316 PM    BESSEMER                  AL   WIND DAMAGE
06/12/03   JEFFERSON                      A FEW TREES DOWN IN
                                          BESSEMER.
Special weather statement, Jun 12, 2:41 PM CST, 36 minutes before
ALZ025>028-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
341 PM CDT THU JUN 12 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLAY...SHELBY...TALLADEGA AND
ST. CLAIR COUNTIES UNTIL 445 PM CDT...

AT 336 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM VANDIVER TO 11 MILES WEST OF
MILLERVILLE...MOVING NORTHEAST AROUND 30 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
VINCENT...VANDIVER...WINTERBORO...ALPINE BAY RESORT...MOODY...
MILLERVILLE...BRANCHVILLE AND WALDO THROUGH 445 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3384 8606 3378 8605 3372 8615 3368 8606
          3359 8599 3359 8580 3347 8588 3349 8565
          3329 8566 3312 8612 3334 8638 3347 8660
          3354 8652 3361 8655
Local storm report, Jun 12, 2:52 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
352 PM CDT THU JUN 12 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    COLUMBIANA                AL   WIND DAMAGE
06/12/03   SHELBY                         TREES DOWN IN SEVERAL
                                          LOCATIONS ACCROSS
                                          COUNTY.REPORTED BY SHELBY
                                          COUNTY EMA.

0327 PM    SYLACAUGA                 AL   WIND DAMAGE
06/12/03   TALLADEGA                      TREES AND POWER LINES
                                          DOWN INTHE SYLACAUGA
                                          AREA.REPORTED BY
                                          TALLADEGA COUNTY EMA.

The radar

The Atlanta radar (KFFC), 84 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Randolph

When
June 12, 3:17 PM CST
Where
Randolph County, Wedowee
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.300, -85.467

A restaurant in Wedowee sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369648.